Oklahoma, 2006

Damaging Winds and Lightning Strike in Oklahoma, August 21, 2006

August 21, 2006 · NWS TSA · 17 events in 9 counties and zones

16 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$91,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 21, 9:39 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 21, 9:39 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1039 AM CDT MON AUG 21 2006

.DISCUSSION...
SUBTLE SHORTWAVE AND/OR MCS FROM OVERNIGHT CONVECTIVE COMPLEX
CONTINUES TO MAINTAIN SUFFICIENT FORCING FOR ONGOING
CONVECTION...AND THIS TREND WILL LIKELY CONTINUE AS DOWNSTREAM
AIRMASS LOSES INHIBITION WITH HEATING.  CURRENTLY THE SEVERE WEATHER
THREAT IS LOW...HOWEVER DOWNSTREAM CONDITIONS WILL BE CLOSELY
MONITORED SHOULD A TREND TOWARD MORE SURFACED BASED CONVECTION
DEVELOP.

SEVERAL UPDATES HAVE BEEN SENT THIS MORNING TO ACCOUNT FOR
CONVECTIVE TRENDS...WITH LITTLE SUPPORT FROM RECENT SHORT TERM MODEL
GUIDANCE.  FURTHER UPDATES WILL BE HEAVILY WAITED TOWARD RADAR
TRENDS AND MESOSCALE ANALYSIS.  TEMPERATURE ADJUSTMENTS WERE TO COOL
THE NORTH SLIGHTLY...WITH HOT TEMPS AGAIN EXPECTED SOUTH.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 07
LONG TERM FORECASTER ID= 23
Hazardous weather outlook, Aug 21, 10:18 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1118 AM CDT MON AUG 21 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1107 AM CDT MON AUG 21 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 1 PM.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...FAR SOUTHEAST OKLAHOMA.
	ONSET...AFTERNOON.

DISCUSSION...
NUMEROUS THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS NORTHEAST
OKLAHOMA THROUGH THE AFTERNOON HOURS...WITH SCATTERED
THUNDERSTORMS DEVELOPING FURTHER SOUTH ACROSS SOUTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS. INSTABILITY WILL INCREASE DURING THE
AFTERNOON HOURS...PRIMARILY OVER FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS WHERE THE RISK OF SEVERE WEATHER WILL BE THE
HIGHEST BY MID AFTERNOON.  DAMAGING WINDS WILL BE THE PRIMARY IMPACT.

EXCESSIVE HEAT CONCERNS WILL CONTINUE ACROSS SOUTHEAST OKLAHOMA
THIS AFTERNOON...WITH HEAT INDICES APPROACHING 105 DEGREES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF EASTERN OKLAHOMA
AND POSSIBLY NORTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY IN THE WEAK
NORTHWESTERLY FLOW ALOFT. HOT WEATHER WILL RETURN BY LATE
WEEK...WITH 100 DEGREE HEAT LIKELY OVER MUCH OF THE AREA. A WEAK
COLD FRONT MAY MOVE INTO THE REGION BY THE WEEKEND...BRINGING A
CHANCE OF THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 21, 8:09 AM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
909 AM CDT MON AUG 21 2006

OKZ054-059-211515-
OSAGE OK-PAWNEE OK-
909 AM CDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 909 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 21 MILES WEST OF APPERSON TO 11 MILES WEST OF
PAWNEE TO 37 MILES SOUTHWEST OF MARAMEC...MOVING EAST AT 20 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...SHIDLER...
FAIRFAX...BURBANK...APPERSON...WEBB CITY...PAWNEE...JENNINGS...
TERLTON...HALLETT...MARAMEC...BLACKBURN...SKEDEE...CLEVELAND AND
RALSTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50
MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAIN.
Special weather statement, Aug 21, 10:18 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1118 AM CDT MON AUG 21 2006

OKZ060-064-211645-
CREEK OK-TULSA OK-
1118 AM CDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     TULSA AND CREEK

AT 1118 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTH OF SAPULPA...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...TULSA...SAND SPRINGS
...JENKS...OWASSO...KIEFER AND SAPULPA.

THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...SMALL HAIL
AND WIND GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Aug 21, 10:47 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1147 AM CDT MON AUG 21 2006

OKZ060-061-067-211715-
ROGERS OK-TULSA OK-WAGONER OK-
1147 AM CDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     ROGERS...TULSA AND WAGONER

AT 1147 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
CENTERED 5 MILES SOUTHEAST OF DOWNTOWN TULSA...MOVING NORTHEAST AT
20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...TULSA...BROKEN ARROW...CATOOSA...AND CLAREMORE.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
VERY HEAVY RAIN.

The radar

The Tulsa radar (KINX), 34 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Tulsa

When
August 21, 11:00 AM CST
Where
Tulsa County, 5 mi S of Bixby
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Lightning struck a house causing a fire in the attic.

Thunderstorm Wind, Rogers

When
August 21, 11:35 AM CST
Where
Rogers County, 2 mi S of Claremore
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
36.283, -95.600

Thunderstorm winds estimated at 70 miles an hour blew down a tree. The tree fell on a house.

Thunderstorm Wind, Wagoner

When
August 21, 11:45 AM CST
Where
Wagoner County, 1 mi S of Wagoner
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.833, -95.383

Thunderstorm Wind, Rogers

When
August 21, 11:55 AM CST
Where
Rogers County, 3 mi SSE of Inola
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.117, -95.483

The Oklahoma mesonet site near Inola recorded a 58 mile an hour wind gust.

Thunderstorm Wind, Mayes

When
August 21, 12:15 PM CST
Where
Mayes County, 1 mi S of Pryor
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.283, -95.317

Thunderstorm wnds estimated at 70 miles an hour blew down power poles.

Thunderstorm Wind, Cherokee

When
August 21, 12:20 PM CST
Where
Cherokee County, 3 mi S of Tahlequah
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.867, -94.967

Thunderstorm winds estimated at 70 miles an hour blew down trees. The falling trees damaged a few houses.

Thunderstorm Wind, Cherokee

When
August 21, 12:30 PM CST
Where
Cherokee County, Tahlequah
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
35.917, -94.967

Thunderstorm winds estimated at 70 miles an hour blew down several trees. A few of the trees fell on homes. One person was injured. In addition, the metal roof of the sanitation plant was damaged.

Thunderstorm Wind, Mayes

When
August 21, 12:35 PM CST
Where
Mayes County, Locust Grove
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.200, -95.167

Thunderstorm winds estimated at 70 miles an hour blew down trees. A few of the trees blocked streets.

Thunderstorm Wind, Mayes

When
August 21, 12:37 PM CST
Where
Mayes County, Salina
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.300, -95.150

Thunderstorm winds estimated at 70 miles an hour blew down trees.

Thunderstorm Wind, Cherokee

When
August 21, 12:40 PM CST
Where
Cherokee County, 10 mi NE of Tahlequah
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.017, -94.833

Thunderstorm winds estimated at 70 miles an hour blew down trees. The trees blocked a road.

Thunderstorm Wind, Mayes

When
August 21, 12:45 PM CST
Where
Mayes County, Rose
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.217, -95.033

Strong thunderstorm wind severely damaged a barn.

Thunderstorm Wind, Adair

When
August 21, 12:50 PM CST
Where
Adair County, Stilwell
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -94.633

Thunderstorm winds estimated at 70 miles an hour blew down three trees.

Thunderstorm Wind, Delaware

When
August 21, 1:15 PM CST
Where
Delaware County, Colcord
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.267, -94.683

Thunderstorm winds estimated at 70 miles an hour blew down several trees. A number of the trees blocked roads.

Thunderstorm Wind, Delaware

When
August 21, 1:18 PM CST
Where
Delaware County, 4 mi W of West Siloam Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.167, -94.667

Thunderstorm Wind, Delaware

When
August 21, 1:20 PM CST
Where
Delaware County, West Siloam Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.167, -94.600

Thunderstorm winds estimated at 70 miles an hour blew trees down.

Thunderstorm Wind, Sequoyah

When
August 21, 1:30 PM CST
Where
Sequoyah County, 2 mi SE of Short
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.550, -94.450

Thunderstorm winds estimated at 70 miles an hour blew down trees.

Thunderstorm Wind, Le Flore

When
August 21, 1:37 PM CST
Where
Le Flore County, Poteau
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
35.050, -94.617

Thunderstorm winds estimated at 80 miles an hour damaged a few roofs of buildings.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533087, 5533001, 5533002, 5533003, 5533004, 5533076, 5533077, 5533078, 5533079, 5533080, 5533088, 5533081, 5533082, 5533083, 5533084, 5533085, 5533086.